Vasculitis and PMR

Hi I have suspected vasculitis with anca and MPO antibodies, and suspected PMR, rhuematolist said it could take about a year to finally diagnose both conditions, have been on 20mg steroids since September and methotrexate for 1 month, as my blood test has revealed ALT levels are raisedin my liver have had to stop methotrexate, steroids have given me Cushing's syndrome so have had to lower them, just waiting for blood test results for diabetes last one was 47, 48 is the border line has any one else had all of these problems with steroids, if they have given me diabetes will it go when I reduce my steroids even more. Booked in for a nuclear bone scan and a echocardiogram now, as when I am really tired I get very breathless, which is most of the time, just have no energy and tired all the time.Lung function tests were good, would just love to have some answers to all of these problems I know it takes a long time but just so fed up with the not knowing, have other people had to wait a long time to get a diagnosis .

8 Replies

  • Did the "suspected PMR" symptoms improve dramatically when you started on 20mg of pred? And return when you reduced the dose? If they didn't go - then it reduces the likelihood of them being due to PMR. It is also not usual to remain at 20mg for PMR for more than about a month or 6 weeks before starting to reduce the dose. Or is the rheumatologist using the pred for the other vasculitis as well?

    Was the ALT level raised before going on methotrexate? It is commonly raised in PMR.

    I developed Cushing's syndrome when I was put onto Medrol, I had gained weight with PMR (I had had it for 5 years before it got a name and pred and couldn't exercise). I didn't really gain more weight on prednisolone but it redistributed itself. When I had to be switched to Medrol when I moved to Italy I became textbook Cushings within a few months. I was switched to a different form of prednisone (Lodotra, you take it at night but it is very expensive and not available for PMR on the NHS) and the weight just melted away very slowly when I also cut carbs drastically. That not only helps with the weight problem but it also helps avoid the diabetes problem.

  • Hi PMRpro, when I started taking steroids within 5days all stiffness and pain stopped, fine until started reducing on 1 Nov by 2.5 still ok until the next drop of 2.5 on 1Dec after 7 days on 15 mg of steroids was in so much pain again, Consultant raised them back to 20mg and started on Methotrexate, the pain didn't go away this time and felt so sick on methotrexate, after 2weeks blood test came back with raised ATL levels in liver so have had to stop taking that, at the same time started with Cushing's syndrome so had to drop steroids by 5mg and two weeks later dropped by another 5mg, now I have violent headaches and feel sick and ache and hurt all over, I suppose it's the sudden drop in steroids, I hope, back last Oct had blood tests done far Anca think liver was ok then, but my blood glucose test went missing, just had a call from the practise diabetic nurse instead of going to consultant blood test went to GP and nothing was done about it, she was not very happy as I should of had a follow up blood test as mine were high, levels were 47 and at 48 classed as diabetic, have had blood test done waiting for results on Wednesday, if I am diabetic when I eventually get a diagnosis and maybe reduce steroids can the diabetis go, if I had known I would of read up on diets for preventing diabetis before, having a nuclear bone scan now and a echocardiogram now as my breathing is laboured on excersise, hoping the bone scan may show up where the vasculitis is on my body or if I do have it, Thank you for your reply just wanting to find out soon.

  • Given your response to pred (suggests PMR) and your mention of the headaches and feeling ill and aching all over - tell me more about the headaches. Do you have any scalp pain, jaw pain when eating? Any visual symptoms at all? Double vision, blurriness, anything else?

    If you have PMR then there is a chance it could be the prelude to developing a related vasculitis called giant cell arteritis (GCA). If you develop any visual symptoms or the headache gets any worse please don't assume it is steroid withdrawal (although it could be) but go immediately to A&E and tell them the history.

    As for developing Cushings syndrome - most people with PMR and being treated with pred probably do at some point, people with GCA even more likely. But it isn't the end of the world though apparently some doctors think it is.

  • The problem is that the positive pANCA and MPO ( which could indicate variants of Vasculitis such as EGPA and MPA ) would respond to prednisolone as well and explain the return of your symptoms when it was reduced.

    The nuclear bone scan won't show Vasculitis, the echocardiogram is a great idea as you are breathless on exertion, 50% of patients with EGPA have cardiac involvement .

    You really need to see a Consultant with experience of Vasculitis. Your current one appears to be hedging their bets, you can get polymayalgic presentation and symptoms as part of other autoimmune diseases. As far as I am aware patients with PMR aren't usually pANCA and MPO positive!

  • When I got diagnosed with PMR I started at 20mg of steroids, my GP kept saying I had a virus, so it took a while to diagnose. On starting steroids I did read up on nutrition and became quite a bore. I cut out simple carbs and gluten as I had read this stops the moon face. I don't know if this is true, but it worked in my case. If you are taking steroids it is a good idea to take vitamin D and calcium supplements too.

    As PMRPro says if the steroids did not have a magical change to the PMR symptoms you can possibly discount the PMR diagnosis. If you have not yet got diabetes, a good diet can help reduce the possibility of getting it.

  • Hi Valrene,

    Sorry to hear that you ate having problems getting a diagnosis. Vasculitis is very rare and it's important to see a Consultant who has experience of diagnosing and managing it.

    If you phone or e mail then helpline then John or myself will do what we can to help. I wouldn't say that a year to diagnosis is " usual ".

  • Dear valrene,

    I have read your post with both surprise-that diagnosis is taking so long (I AM aware that these 'things' can 'take time-but still.......) and also that you are suffering so! If I said, something like, 'you poor thing' it would-and does- sound patronising/pathetic. Again if I said that I can 'sympathise', with you-same thing really. So I will simply offer you my very best wishes with a, very genuine, hope/wish that you improve soon.

    Sorry that I can't be more help, to you, valrene.


  • Thank you AndrewT I think it's not sympathy we are all looking for but an answer to how and why we all feel like we do, sometimes it's the not knowing makes me feel more anxious and down, when I read one lady has waited 3yrs for an answer I can't believe it, have had so many side affects from steroids I feel like I would rather have the stiffness and pain instead of all the side affects, well we either give up or live our lives the best way we can, I think sometimes we are just Guinea pigs because they really don't know how to help us,it's all trial and error sometimes.

You may also like...